Kratom Withdrawal

 

Thanks to its therapeutic properties, kratom (Mitragyna speciosa) has been used for centuries in Southeastern Asia as a natural pain reliever, a remedy for anxiety and an energy booster. Nowadays, kratom has gained popularity worldwide thanks to these same properties. Furthermore, people use it not only for those conditions but also for recreational purposes and to cope with the symptoms of opiate withdrawal. But many people wonder if kratom can cause dependence and how to cope with kratom withdrawal. In this post, we’ll tell you all you need to know about kratom withdrawal.

The power and effectiveness of kratom come from its alkaloids and active elements (such as mitragynine, mitraphylline, and 7-hydroxymitragynine). Just like opiates, kratom works as an inhibitor of the pain and opiate receptors of the brain (mu and delta). However, although it does have opiate-like effects, kratom is not an opiate. This means that it doesn’t provoke opiates side effects and addiction.

Despite not being an opiate, kratom can cause dependence and the withdrawal symptoms may seem similar to those of opiates. However, opiates withdrawal symptoms are much harder than kratom’s and the whole withdrawal process is also much longer.

 

How to Avoid Kratom Addiction and Withdrawal

 

In order to prevent developing an addiction to kratom (whether physical or mental), consumers need to avoid taking kratom every day, making a few days break per week. The ideal dosage and frequency of kratom are once a day, once per week. In any case, never more than thrice per week, and never in consecutive days.

Consumers who want to discontinue the use of kratom should decrease its consume gradually. Keep in mind that this is the only way that will prevent kratom withdrawal symptoms completely. However, when the usage and dosage of kratom are reduced too fast, the body may not tolerate this abrupt stop. In these cases, some users will need medications that will help them to avoid or to cope with the withdrawal symptoms.

 

Kratom Withdrawal: Physical or Mental?

 

When quitting kratom after a long period, users can expect that withdrawal symptoms arise. There are some kratom consumers who think that kratom does not develop a physical addiction, but a mental one. In any case, discontinuation of kratom after prolonged use –especially in high doses– can result in physical withdrawal symptoms. Nonetheless, there are some people who think these physical symptoms are not “real”, but produced by the mind.

Another hypothesis suggests that if kratom has been used to mitigate certain conditions (mostly anxiety, depression or diseases which imply physical pain), the withdrawal symptoms are actually symptoms of the conditions treated with kratom, which return now that kratom is not controlling them.

Either physical or mental, the effects and symptoms of kratom withdrawal can be very unpleasant and even painful. Even though kratom is not an opiate, the withdrawal effects of kratom can be similar to those of opiates or painkillers’ withdrawal.

 

Symptoms of Kratom Withdrawal

 

The symptoms of kratom withdrawal include:

  • Headaches and migraines
  • Stomachache
  • Muscle soreness or cramps
  • Diarrhea
  • Nausea
  • Agitation
  • Stress
  • Insomnia and sleep disrupt
  • Anxiety

 

Symptoms of kratom withdrawal

 

Also, when quitting kratom that is used for relieving conditions such as musculoskeletal injuries or diseases, arthritis, fibromyalgia, anxiety, depression… the symptoms of these conditions will return, as the effects of kratom in managing them will be gone. The longer you have been treating these ailments with kratom, the more you will notice their symptoms back.

 

Coping with Kratom Withdrawal

 

The duration of kratom withdrawal varies among users. Usually, the most severe symptoms last between 3 and 5 days. However, there are users who experience them for up to a week. Milder symptoms can last for another week or longer, but all this will depend on how long you’ve used kratom and the dosage you’ve consumed.

Over-the-counter medications for anxiety, pain relievers, and mild sedatives, as well as loperamide, can be helpful to cope with kratom withdrawal symptoms. If kratom were used for a specific condition, it is highly recommended to continue treating this condition.

 

Woman making yoga

 

If you are dealing with kratom withdrawal, there are some things you can do to minimize the symptoms:

  • Leading a healthy lifestyle,
  • following a good, nutritious diet, making physical exercise regularly,
  • drinking lots of fluids such as water, juices or tea,
  • making meditation like mindfulness or relaxation exercises,
  • and keeping your mind focused on other activities.

 

 

Leave a Reply

Your email address will not be published.